Lets do Drugs………

 

Stoned

Progressive MS is all about managing those pesky symptoms and, unfortunately, that means drugs.

I don’t have to inject myself every week anymore with disease modifying drugs that left me feeling like death for days on end with sore, angry looking site marks all over my legs. DMD’s are for relapsing MS and many people thrive on them for years but for those of us who’ve “progressed” other drugs to manage symptoms become our only option.

I’m up for trying things that may help with symptoms but why is there always a trade off? Drugs always have side effects that often cause more problems than the symptoms they help with.

I suffer with mild spasticity in my legs, mainly in the mornings. The other day I got stuck on my back doing my (size 12) jeans up. My legs went rigid making in virtually impossible to bend them to help me sit up again! After flailing about on the bed for longer than was dignified I managed to heave myself up and made a mental note to mention it to my MS nurse. She suggested I try 10mg of Baclofen. Side effects include increased fatigue and muscle weakness! I think I’d rather suffer the rigid legs for a few hours every morning but obviously getting up, dressed and out the door takes me longer than other people. The thought of increased fatigue fills me with horror and muscle weakness is a new problem I could do without.

There’s loads of evidence recently suggesting that marijuana helps with spasticity but there are obvious side effects of trying to function stoned out of your mind all the time. I’m far too old to be giggling in the corner, eating biscuits and listening to Pink Floyd! How would I get anything done? I don’t relish the paranoia either, proper adult problems like bringing up children and paying the mortgage are worrying enough without adding paranoia to the mix!

Sativex, a medical marijuana spray could be the answer so I asked about that and, guess what, it’s not available on the NHS. Too expensive so they’ll only pay for it if you’ve exhausted all other treatments for spasticity. I looked up side effects of Sativex and they include dizziness, tiredness, depression and confusion! I don’t fancy balance problems AND dizziness, fatigue AND tiredness. I’m confused enough without needing any help from a drug. More severe side effects include becoming over excited and losing touch with reality. If this is what could happen I think I’d rather take the non medical variety and sit giggling in the corner!

There’s another drug I want to try though as it can help improve walking by 30% but only works on 40% of people. I’m not sure I’ve got those statistics exactly right but you get the idea, it doesn’t work for everyone which is why the NHS won’t pay for everyone to try it, especially as the increase in walking ability isn’t that big. 30% improvement would be brilliant for me though as I don’t do too badly on a good day and it might mean losing one of my sticks. There is a months free trial of Fampyra that I can try to see if it works for me but I have to pay a private consultant £250 to prescribe the “free” trial! Then, if it works I’ll have to think bout how I’ll pay for it after that. I haven’t even asked about the side effects of that drug yet, I expect it’ll mean my arms won’t work or I’ll develop a twitch or something!

What do other people think? Are the side effects worse than the original problem?

 

Advertisements

4 thoughts on “Lets do Drugs………

  1. i have night-time ‘disco legs’ and i take Gabapentin – seems to do the job and can also zonk me out quite nicely – i often wonder if the onset of MS for me might have had anything to do with it being around 10years after i’d left uni – where i got a First Class degree (with honours) in getting dusted every night… not done it since for the reasons you outline (especially Pink Floyd) but all of these drugs come with information lealets which seem to list a number of counterintuitive side-effects – anti-fatigue drugs (which may cause fatigue) is a prime example.

    we’re all basically lab rats!

    • I’ve often wondered the same as got the same honours degree in the same subject! I’ll try the baclofen and see what it does for me but I don’t want to start on a long road of taking medication!

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s